New Mexico, 2007

Flash Flood in New Mexico, September 20 to 21, 2007

September 20 to 21, 2007 · NWS MAF · 1 event in 1 county or zone

A particularly strong upper level disturbance moved northward across the Guadalupe Mountains and into Eddy County. With abundant moisture in place, heavy rainfall led to flash flooding in southeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A particularly strong upper level disturbance moved northward across the Guadalupe Mountains and into Eddy County. With abundant moisture in place, heavy rainfall led to flash flooding in southeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 11:51 AM MST, 9 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 11:51 AM MST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 20 2007

.SHORT TERM...
AN UPPER LEVEL RIDGE WILL EXTEND OVER THE EASTERN AND CENTRAL CWA
TONIGHT AS A STRONG UPPER LOW DIGS DOWN THE WEST COAST. UPPER
LEVEL DISTURBANCES WILL CONTINUE TO ROTATE AROUND THE WESTERN
FRINGE OF THE RIDGE AFFECTING MAINLY THE WESTERN CWA. A THETA-E
RIDGE WILL ALSO EXTEND OVER THE WESTERN PART OF THE AREA.

A PARTICULARLY STRONG SHORTWAVE WILL MOVE NORTHWARD OVER THE EXTREME
WESTERN CWA THIS EVENING RESULTING IN SHOWERS AND THUNDERSTORMS
MAINLY OVER THE HIGHER ELEVATIONS AND THE FAR WESTERN AREAS.
INSTABILITY WILL BE MARGINAL...BUT WITH LI/S OF AROUND -3 AND CAPES
APPROACHING 1000...SOME OF THE STORMS MAY APPROACH SEVERE LIMITS.
HOWEVER...WITH PW/S OF AROUND 1.50 INCHES...HEAVY RAIN WILL BE THE
MAIN THREAT ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS NEAR
THE THETA-E RIDGE.  WILL RAISE POPS OVER THE WESTERN AREAS AND
INCLUDE A MENTION OF HEAVY RAIN THIS EVENING. AS THE DISTURBANCE
CONTINUES TO MOVE NORTH...THE THUNDERSTORMS ARE EXPECTED TO TAPER
OFF AFTER MIDNIGHT.

TEMPERATURES TONIGHT WILL BE SLIGHTLY ABOVE NORMAL MOST AREAS.
OVERNIGHT LOWS WILL BY IN THE 60S AND LOWER 70S WITH A FEW READINGS
IN THE 50S IN THE DAVIS AND GUADALUPE MOUNTAINS.

.LONG TERM...
AN UPPER RIDGE OVER CENTRAL AND WEST TEXAS WILL EXPAND WEST OVER
THE AREA FRIDAY AND OVER THE WEEKEND WITH A STRONG UPPER LOW OVER
THE SOUTHERN CALIFORNIA COAST.  THE UPPER LOW IS PROGGED TO BEGIN
MOVING NORTHEAST OVER THE TOP OF THE RIDGE BY LATE SATURDAY.

THE CHANCES FOR THUNDERSTORMS WILL BE CONFINED TO THE WESTERN CWA ON
FRIDAY AS THE HIGH CONTINUES TO BUILD WEST ACROSS THE AREA.  BY
SATURDAY AND SUNDAY THE RIDGE WILL BUILD ACROSS MOST OF THE
CWA...HOWEVER WEAK UPPER LEVEL DISTURBANCES WILL MOVE CLOSE ENOUGH
TO THE AREA TO CARRY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER
THE WEST.

EARLY NEXT WEEK...A WEAK COLD FRONT WILL APPROACH THE CWA AS AN
UPPER LEVEL TROUGH MOVES ACROSS THE CENTRAL PLAINS INTO THE MIDWEST
REGION.  THE FRONT WILL HAVE A DIFFICULT MAKING IT INTO THE CWA...
HOWEVER IT MAY REACH THE NORTHERN SECTIONS ON TUESDAY. ANY AFFECTS
FROM THE FRONT WILL BE SHORT LIVED AS THE RIDGE CONTINUES TO
EXERT ITS INFLUENCE ON THE CWA.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH MOST OF THE
FORECAST PERIOD.  HAVE INCLUDED SLIGHT COOLING TUESDAY AS THE FRONT
MAY BE IN THE VICINITY.  HIGHS WILL MAINLY BE IN THE 80S WITH 70S IN
THE HIGHER ELEVATIONS AND 90S ALONG THE BORDER AND IN THE UPPER
TRANS PECOS REGION.  LOWS WILL MAINLY BE IN THE 60S AND 70S WITH A
FEW 50S IN THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              86  67  89  68  /  20  20   0   0
CARLSBAD NM                86  65  90  66  /  30  40  10  10
DRYDEN TX                  88  69  91  69  /  10  20  10  10
FORT STOCKTON TX           88  67  91  68  /  20  20  10  10
GUADALUPE PASS TX          81  62  85  63  /  30  50  20  10
HOBBS NM                   85  66  91  67  /  20  30  10  10
MARFA TX                   81  57  85  56  /  20  30  10  10
MIDLAND INTL AIRPORT TX    86  67  90  69  /  20  20  10   0
ODESSA TX                  86  69  90  69  /  20  20  10   0
WINK TX                    90  71  95  70  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Sep 20, 11:42 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU SEP 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
142 PM CDT THU SEP 20 2007 /1242 PM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH TONIGHT. THE BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF A TATUM...
HOBBS...PECOS...ALPINE...PRESIDIO LINE. THE STRONGEST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 55 MPH...
SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 20, 4:13 PM MST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT THU SEP 20 2007

NMZ029-033-034-210015-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
513 PM MDT THU SEP 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN LEA COUNTY.

AT 511 PM MDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 23
MILES NORTHWEST OF TATUM TO 12 MILES SOUTH OF BUCKEYE. THE STRONGEST
STORM WITHIN THIS LINE WAS LOCATED ABOUT 12 MILES SOUTH OF BUCKEYE.
THE LINE IS MOVING TO THE NORTHEAST AT 15 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS TO AROUND 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

PERSONS IN THE PATH OF THESE STORMS...INCLUDING THOSE IN TATUM AND
LOVINGTON...SHOULD BE PREPARED TO SEEK SAFE SHELTER INDOORS.

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 20, 9:29 PM MST to September 21, 1:30 AM MST
Where
Eddy County, Carlsbad
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.420, -104.230

Spotters reported widespread flooding in the city of Carlsbad. As much as two feet of water flowed across city intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54557.